Beta Blocker withdrawal Symptoms? - British Heart Fou...

British Heart Foundation

28,399 members18,620 posts

Beta Blocker withdrawal Symptoms?

Bennydog42 profile image

Hi Everybody.

I saw my consultant last Tuesday. After explaining to him how spaced out, and generally ill I've been feeling since I had my stent op last March, he told me to stop taking the beta blockers.

My GP had already reduced the dose down to 1.25mg. Since I stopped taking it, I've felt really tired and lethargic. Also the tinnitus has been worse at times.

Is this normal? The tiredness is especially bad today.

As usual, I'm grateful for any information and advice.

Thanks in advance.. Chris.

10 Replies

Hi Chris I reduced my Bisoprolol by cutting the 1.25 in half and quarter as I didn’t want to stop completely. I hasten to add that this was with the supervision of my GP. I needed to go back onto the 1.25 as I had a virus which left me poorly and my heart rate increasing which I didn’t like! But will try again as I get fitter so maybe a controlled reduction maybe a better option. I have also found this heat makes me feel very tired so it may not be just the reduction of the medication it could be other factors that are coming into play. I think getting the balance of meds is an art form and often it isn’t just the one thing. I developed allergies to 4 different tablets but had to stop and start each one before I discovered the problems and it had taken months to sort but fairly stable now! As I say this heat and sunlight doesn’t help either (sorry to all sun worshipers!). It maybe a case of trial and error in finding what helps/doesn’t. Take care. Zena

Bennydog42 profile image
Bennydog42 in reply to Zena166

Hi Zena. Thank you for your reply. I did ask my cardiologist about reducing the dose gradually. He seemed to think that 1.25 was such a small dose, that I didn't need to worry about stopping it completely. It's now been five days. Yesterday was the first day that I had a significant difference in how I'm feeling. I was so tired. I managed to stay awake, to watch the football, then I went to sleep again. Never been like that before. I still have the ringing in my ears, and the dizziness. Also, my eyes seem extra sensitive to the light. I'm hoping that today will be a good day. I have an appointment that I can't get out of. You seem to be having your problems too. I hope that you feel better soon. All the very best. Chris.

Hi I was on Bisoprolol 1.25 and although it gave me energy the side effects were not good and glad to be off, tried with doc agreed to come off and be med clean but energy levels fell down so now on a new BB Propranolol 10mg and so far feeling better and no significant side effects, time will tell, so ask for another BB as they all work differently on us, good luck.

Bennydog42 profile image
Bennydog42 in reply to KEN65

Hi Ken. Thank you for that. I'm going to speak to the cardiac nurses tomorrow. I've now got a higher than normal heart rate. It's doing 100bpm resting. Normally it's 50bpm. A friend told me it's because the Biso isn't stopping my body from producing adrenaline. I've been on Biso for 7 months. Stopped last Wednesday. Cold turkey. Wishing now that I'd cut the pill in half. Wondering about starting the Biso again tomorrow with a half dose?.. I'll see how I feel tomorrow.

Kind Regards, Chris.

I ran out because repeats weren’t on the system and it took a week to change this! So I was cold turkey for 3-4 days after only being on them 3-4 weeks! After 2nd day I had what felt like a racing heart all day. I finally cracked and phoned 111 for advice or for out of hours appt, but due to shortages they sent out paramedics!! Overkill lol! I had to spray gtn, gnt.... under my tongue and it passed, thank god. But cold turkey isn’t the way forward 😳, horrible feeling. I hope you are all on the mend? I’m 5 days post op, stents, with second op to finish, more stents and with plenty of breaks am functioning pretty well. Excited for the future 😊

Thanks Ginger1971. My heart rate has stabilised overnight. Now doing under 60bpm. Although it goes up substantially every time I move. I feel generally weak and tired. I also suffer from anxiety and depression, (long term) this doesn't help, because I wind myself up. I'm glad to hear that you are feeling ok. A positive mindset definitely is a good thing. All the best. Chris.

There’s a coincidence!!! I have suffered anxiety since a you lad! Depression in and out depending on anxiety, but not as bad that can’t deal with it myself! Anywho..... the reason to bring that up is that the feeling coming off beta blockers was the same as the feeling of anxiety! Which only made things worse because then you feel anxious and it snowballs and because it’s the heart, because it’s inside(you can’t physically see it to deal with it) because you know you have an issue and because you don’t want to be dramatic and involve others, just in case it’s nothing! Fortunately the spray under the tongue, which was something I hadn’t considered, worked very quickly😊. It’s scary 🙁. And positivity is my way around anxiety sometimes.... hey, what’s the worst that can happen😳😁

It's not easy at times. I try to keep a positive mental attitude, but my room 101 is anything medical, or hospital related. Either for myself or loved ones. I was primarily carer for my father, for eight years. I had to deal with all his medical/hospital stuff. I almost had a complete breakdown when he died. Now I feel like I'm going through it all again, but for myself. I also have Aspergers. I need very complete information about stuff. I don't often get it, which raises my stress levels. Today I have been passed from pillar to post, various groups. Finally managed to get an appointment with my GP tomorrow. Last time, she sent me to A&E for tests. Nothing wrong, apparently. I hope that doesn't happen again tomorrow. I was ok HR, BP wise before stopping the Biso. Ok, I felt tired and dizzy and weak, but the anxiety wasn't there. If a doctor would just tell me that this is something that I have to go through to come off of the Biso, then fine. But it was hinted that I may need to restart it.. Oh well, see what tomorrow brings.. Thank you Ginger1971, for getting back to me. 🙂

Do you feel better? I had a light bulb moment last night. I had beta blockers for AF and ended up having a stroke and ablation a month apart. I have had fatigue which since then. It was only last night I realised I had stopped the beta blocker then too! And wondered if it stopping it might have made me fatigued, even 2 years later!

Hello

Just to let you know this thread is two years old !!

It may be better to start a new thread which current people on the forum may answer !!!

Admin maybe a little cleaning up is required ??

Hands Face Space

You may also like...